Alert archive / Pennsylvania / Tornado Warnings in 2020

Tornado Warning 4, NWS Pittsburgh, PA

June 4, 2020Butler County, Mercer County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Jun 4, 2020, 5:17 PM EDT for Butler County, Mercer County, Venango County, Pennsylvania. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 5:17 PM EDT (21:17 UTC)
Expired
Jun 4, 2020, 5:32 PM EDT
In force
15 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Butler County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:25 PM EDTFUNNEL CLOUD1 Nw Barkeyville, PAFUNNEL CLOUD OBSERVED JUST NORTHWEST OF BARKEYVILLE. PICTURE PROVIDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 12:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

359 
WFUS51 KPBZ 042117
TORPBZ
PAC019-085-121-042145-
/O.NEW.KPBZ.TO.W.0004.200604T2117Z-200604T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
517 PM EDT Thu Jun 4 2020

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Southeastern Mercer County in northwestern Pennsylvania...
  Southwestern Venango County in northwestern Pennsylvania...
  North central Butler County in west central Pennsylvania...

* Until 545 PM EDT.
    
* At 517 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Grove City, moving east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Mercer, southwestern Venango and north central Butler
  Counties, including the following locations... Cherry Valley,
  Kennerdell, Clintonville, Barkeyville and Harrisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
 
&&

LAT...LON 4114 8009 4119 8011 4133 7979 4116 7975
TIME...MOT...LOC 2117Z 252DEG 17KT 4118 8004 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SHALLENBERGER
1 follow-up statement
818 
WWUS51 KPBZ 042132
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
532 PM EDT Thu Jun 4 2020

PAC019-085-121-042141-
/O.CAN.KPBZ.TO.W.0004.000000T0000Z-200604T2145Z/
Mercer PA-Venango PA-Butler PA-
532 PM EDT Thu Jun 4 2020

...THE TORNADO WARNING FOR SOUTHEASTERN MERCER...SOUTHWESTERN VENANGO
AND NORTH CENTRAL BUTLER COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
west central Pennsylvania.

LAT...LON 4114 8009 4119 8011 4133 7979 4116 7975
TIME...MOT...LOC 2128Z 252DEG 17KT 4120 7995 

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 4, 4:59 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 4, 4:59 PM EDT, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
459 PM EDT Thu Jun 4 2020

.SYNOPSIS...
Showers and thunderstorms will continue to rush eastward this
evening. Rain chances will continue through Saturday, when a cold
frontal passage occurs. Dry weather is then forecast for Sunday and
early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Part of the watch has been cancelled as the line of strong to severe
convection has moved to the east. Line is weakening and becoming less
organized as it encounters somewhat more stable air. Behind the
leading line showers will continue for an hour or so before they also
dissipate. Expect most, if not all of the activity associated with
the convective complex to be east of the area around sunset. PoPs
have been updated to try and closely following the eastward
progression of the line.

Previous discussion...
Shower and thunderstorm coverage will decrease overnight as diurnal
stabilization occurs, although a few showers may linger near the
southern CWA border. A relatively warm and muggy overnight period can
be expected.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Whatever is left of the surface boundary will be north of the CWA
come Friday morning.  An approaching shortwave will help to spark
showers and thunderstorms starting during the morning, with
afternoon destabilization helping to keep scattered to numerous
showers and thunderstorms going during the afternoon and evening.
Warmer air aloft may keep overall CAPE values lower during the day,
and overall shear levels will remain muted.  Expect that these
factors will lead to a lower risk of severe weather on Friday.
Isolated heavy rain/flash flooding will remain possible though, as
PWAT values on either side of 1.5 inches and the potential for
relatively slow storm motions could result in localized issues.

Surface low pressure swinging across Quebec Friday night will push a
cold front across our region Friday night into Saturday morning,
continuing shower and thunderstorm chances.  With the diurnal loss
of instability and with deeper moisture pulling east by 00Z
Saturday, precipitation should remain rather benign overall.  The
boundary may stall just south of the Mason-Dixon Line on Saturday as
low pressure crosses the Canadian Maritimes, and thus showers will
remain possible mainly south of Pittsburgh.

Temperatures will remain several degrees above normal through the
period, with the main push of cooler air arriving with high pressure
Saturday night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
That high pressure center will remain in control for a good portion
of the extended period, with dry weather expected from Saturday
night through at least Tuesday.  Cooler temperatures, near or just
below normal, can be expected through Sunday night as the high
centers itself over the region.  A rebound back to above-normal
values is expected by Tuesday.

The forecast thereafter depends on the ultimate fate of Cristobal,
currently expected to impact the western Gulf Coast by Monday.
Current indications are that the remnants of that tropical system
could get swept up by a trough ejecting from the southwest CONUS,
which would return rain chances to the region by the middle of next
week.  Timing/intensity of that rain remains highly uncertain and
will likely evolve in future model runs as Cristobal runs its course.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Scattered showers and thunderstorms will continue to develop into the
evening. Cig/vis should largely remain VFR through the TAF period;
however, brief period of MVFR/IFR vis may occur with mature storms.

Showers will linger into the evening and early tomorrow morning with
elevated instability still at large. Residual low-level moisture will
develop a shallow MVFR/IFR status deck before dawn tomorrow.

Cigs will increase mid-morning with daytime mixing.

.Outlook...
Periodic restrictions in showers and thunderstorms are anticipated
through tomorrow. A cold front will pass early Saturday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 4, 12:59 PM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1259 PM EDT Thu Jun 4 2020

MDZ001-PAZ007>009-WVZ012-021-509>514-051700-
Garrett-Mercer-Venango-Forest-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1259 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms will be possible Thursday
afternoon and evening. Hail and damaging winds will be the primary
hazards with any severe storms. Locally heavy rainfall with these
storms may create isolated flooding issues in more sensitive urban
locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-051700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-
1259 PM EDT Thu Jun 4 2020

...SEVERE THUNDERSTORM WATCH 249 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Also, locally heavy rainfall with these storms may create isolated
flooding issues, especially in more sensitive urban locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 4, 4:12 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     WELLSVILLE              40.60N  80.66W
06/04/2020                   COLUMBIANA         OH   PUBLIC

            TREES DOWN IN WELLSVILLE

&&

EVENT NUMBER PBZ2001032

BROWN
Local storm report, Jun 4, 4:57 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     PITTSBURGH INTL AIRPORT 40.50N  80.27W
06/04/2020  M49 MPH          ALLEGHENY          PA   ASOS

&&

EVENT NUMBER PBZ2001033

BROWN
Local storm report, Jun 4, 5:04 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     WALKERS MILL            40.39N  80.13W
06/04/2020                   ALLEGHENY          PA   911 CALL CENTER

            911 CENTER REPORTS TREE AND WIRES DOWN ON ROADWAY AT
            HILLTOP ROAD AND WALKERS MILL RD.

&&

EVENT NUMBER PBZ2001034

BROWN
Special weather statement, Jun 4, 5:04 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
504 PM EDT Thu Jun 4 2020

OHZ069-PAZ029-031-WVZ004-012-509-042200-
Monroe-Greene-Washington-Marshall-Monongalia-Wetzel-
504 PM EDT Thu Jun 4 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EAST CENTRAL MONROE...SOUTHERN WASHINGTON...GREENE...NORTHWESTERN
MONONGALIA...NORTHERN WETZEL AND MARSHALL COUNTIES...

At 504 PM EDT, a strong thunderstorm was located over Fairview, or 8
miles northeast of New Martinsville, moving east at 40 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
New Martinsville...               Waynesburg...
Cameron...                        Hundred...
Rogersville...                    Clarington...
Aleppo...                         Blacksville...
Spraggs...                        Amity...
New Freeport...                   Nineveh...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3967 8087 3980 8089 4006 8020 3962 8011
TIME...MOT...LOC 2104Z 257DEG 33KT 3974 8076

SHALLENBERGER
Local storm report, Jun 4, 5:07 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     1 NE MOUNT LEBANON      40.38N  80.04W
06/04/2020                   ALLEGHENY          PA   911 CALL CENTER

            ALLEGHENY COUNTY 911 REPORTS TREE DOWN AT SCOTT ROAD
            AND JONQUIL PLACE

&&

EVENT NUMBER PBZ2001035

BROWN
Local storm report, Jun 4, 5:10 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     1 SSW ASPINWALL         40.48N  79.91W
06/04/2020                   ALLEGHENY          PA   911 CALL CENTER

            TREE DOWN ON ROADWAY AT ALLEGHENY RIVER BLVD AND
            WASHINGTON BLVD.

&&

EVENT NUMBER PBZ2001036

BROWN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:05 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence55 min
Jun 4, 4:03 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence, Washington, Westmoreland42 min
Jun 4, 4:16 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango59 min
Jun 4, 4:43 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Fayette, Indiana and 2 more77 min
Jun 4, 5:04 PM EDTSpecial Weather StatementPBZGreene56 min
Jun 4, 5:11 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Lawrence, Mercer and 1 more23 min
Jun 4, 5:44 PM EDTSpecial Weather StatementPBZArmstrong, Jefferson76 min
Jun 4, 6:00 PM EDTSpecial Weather StatementPBZClarion, Forest30 min

Nearby

Tornado Warnings in Pennsylvania, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.